Maine, 2007

Heavy Snow in Maine, December 31, 2007

December 31, 2007 · NWS CAR · 9 events in 9 counties and zones

Intensifying low pressure tracking across the Gulf of Maine to the maritimes brought heavy snow to central and Downeast areas during New Years Eve. with localized totals to around 12 inches.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Intensifying low pressure tracking across the Gulf of Maine to the maritimes brought heavy snow to central and Downeast areas during New Years Eve. Storm total snow accumulations generally ranged from 6 to 10 inches...with localized totals to around 12 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 31, 3:43 AM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Dec 31, 3:43 AM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
343 AM EST MON DEC 31 2007

.SYNOPSIS...
LOW PRESSURE DEVELOPING ALONG THE MID ATLANTIC COAST WILL
INTENSIFY AS IT QUICKLY TRACKS SOUTH OF THE GULF OF MAINE AND THEN
SOUTH OF NOVA SCOTIA TODAY. SNOWFALL WILL ACCOMPANY THIS SYSTEM
ESPECIALLY OVER CENTRAL AND DOWNEAST AREAS TODAY. HIGH PRESSURE
WILL BRIEFLY BUILD ACROSS THE REGION TONIGHT AND TUESDAY BEFORE
ANOTHER LOW PRESSURE TRACKS THROUGH THE GULF OF MAINE WITH
ANOTHER ROUND OF SNOWFALL FOR TUESDAY NIGHT INTO EARLY WEDNESDAY.
&&

.NEAR TERM /THROUGH TONIGHT/...
ONLY CHG MADE TO ONGOING EVENT WAS TO EXTEND HVY SN WRNGS A LITTLE
FURTHER N TO INCLUDE ZONES 5...6 AND 10. THIS IS BASED ON THE
POTENTIAL OF HIGHER SN RATIOS OCCURRING OVR THIS AREA WITH DEEP
LIFT AND NEAR ZERO EQIV POTENTIAL VORTICITY COINCIDENT THRU THE
DENTRYTIC CLD ZONE...OFFSETTING LESSER QPF AMOUNTS XPCTD OVR THIS
AREA. SN RATIOS USED VARIED FROM 12 TO 1 ALG THE COAST...WHERE
NEAR FZG SFC TEMPS AND SOMEWHAT GREATER WINDS WILL RESULT IN MORE
PACKING OF THE DENDRYTES AFTER STRIKING THE GROUND...UP TO 18 TO 1
ACROSS THE NRN HF OF THE FA WHERE TEMPS AND WINDS WILL REMAIN
SUFFICIETLY LOW ENOUGH TO PREVENT FRACTURE AND COMPACTION OF THE
DENDRYTES.

MODELS INDICATE BEST DYNAMICS ENDING 18Z TO 20Z W TO E ACROSS THE
FA AS THE OPEN 500 MB TROF AXIS QUICKLY PROGRESSES THRU THE FA...
AT WHICH TIME SNFL SHOULD QUICKLY WIND DOWN TO SCATTERED SN
SHWRS/FLURRIES AND THEN END BY ERLY EVE. SKIES SHOULD AT LEAST
PARTIALLY CLR INITIALLY OVER DOWNEAST AREAS THIS EVE SPREADING NE
INTO NERN AROOSTOOK COUNTY BY LATE TNGT. ONLY MODESTLY COLD AIR
FOLLOWS THIS SYSTEM FOR TNGT...BUT THERE COULD BE A WINDOW FOR
SOME RADIATIONAL COOLING LATE TNGT AS WINDS DROP OFF.
&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
BASED SHORT TERM FORECAST ON THE GFS WHICH HAD GOOD COLLABORATION
WITH THE UKMET AND SREF. MODELS TRENDING SLOWER WITH NEXT
LOW PRESSURE REDEVELOPING OFF THE NH COASTLINE TUESDAY EVENING.
SHORTWAVE RIDGE IN ADVANCE OF THIS NEXT UPPER TROUGH SHOULD
PROVIDE A DRY FORECAST FOR MOST OF THE DAY ON TUESDAY. WITH
REDEVELOPMENT OFF THE NORTHERN NEW ENGLAND COAST TUESDAY EVENING,
SNOW WILL SPREAD ACROSS THE REGION TUESDAY EVENING. AS WITH
CURRENT SYSTEM, HIGHEST QPF, THUS HIGHEST SNOWFALL AMOUNTS, WILL
LIKELY BE OVER CENTRAL AND DOWNEAST SECTIONS TUESDAY NIGHT. SNOW
TO TAPPER TO SNOW SHOWERS WEDNESDAY AS LOW PRESSURE TRACKS SOUTH OF
NOVA SCOTIA BY WEDNESDAY EVENING. IF CURRENT TRENDS CONTINUE,
WINTER STORM WATCHES MAY BE NEEDED FOR CENTRAL AND DOWNEAST ZONES
FOR TUESDAY NIGHT.
&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
BASICALLY USED THE GMOS FOR THE EXTEND WITHOUT MAKING ANY
SIGNIFICANT CHANGES. AS LOW PRESSURE MOVES EAST OF THE REGION
WEDNESDAY NIGHT, ARCTIC AIR WILL FOLLOW ON ITS HEELS FOR WEDNESDAY
NIGHT AND THURSDAY UNDER A BRISK NORTHWEST FLOW. STRONG
NORTHWEST WINDS COMBINED WITH BELOW ZERO TEMPERATURES MAY PRODUCE
WIND CHILLS COLDER THAN 20 BELOW WEDNESDAY NIGHT FOR NORTHERN
SECTIONS. THE ARCTIC HIGH WILL GRADUALLY BUILD ACROSS THE REGION
THURSDAY AND CREST THE AREA FRIDAY. AS THE HIGH MOVES SOUTHEAST
OF THE REGION THIS WEEKEND, SOUTHERLY FLOW ON THE BACK SIDE OF
HIGH WILL ALLOW TEMPERATURES TO SLOWLY MODERATE.
&&

.AVIATION /07Z MONDAY THROUGH FRIDAY/...
MSLY IFR IN CLGS AND SNFL THIS MORN AND ERLY AFT ACROSS ALL TAF
SITES...IMPROVING TO MVFR LATER THIS AFT AND THEN VFR OVRNGT WITH
DOWNEAST TAF SITES LEADING THE IMPROVEMENT A FEW HRS OVR NRN TAF
SITES.

EXPECT VFR CONDITIONS TUESDAY BUT CONDITIONS WILL LOWER TO IFR IN
SNOW TUESDAY NIGHT. CONDITIONS WILL GRADUALLY IMPROVE TO MVFR AND
EVENTUALLY VFR WEDNESDAY AS SNOW TAPPERS TO SNOW SHOWERS AND ARCTIC
HIGH BUILDS INTO THE REGION. ARCTIC HIGH WILL PRODUCE VFR
CONDITIONS FOR THURSDAY INTO FRIDAY.
&&

.MARINE...
WILL KEEP WITH SCA...BUT CANNOT RULE OUT A VERY BRIEF PD (LESS
THAN 3 HRS) OF LOW END NRLY GALES OVR OUTER WATERS MID TO LATE AFT AS
THE LOW INTENSIFIES MOVING INTO THE MARITIMES...AND THE BACK SIDE
MSL PRES GRADIENT INCREASES. WIND SPEEDS SHOULD DIMINISH THRU SCA
RANGE THIS EVE WITH ONLY SCA SEAS PERSISTING ACROSS OUTER WATERS
LATE TNGT.

SHORT TERM: QUITE OVER THE WATERS TUESDAY AS HIGH PRESSURE RIDGE
CRESTS THE WATERS. SOUTHEAST WINDS WILL INCREASE TO SCA AND
POSSIBLE GALE FORCE LEVELS AS LOW PRESSURE REDEVELOPS OFF THE NH COAST
TUESDAY NIGHT. THIS LOW PRESSURE WILL TRACK OVER THE WATERS ON
WEDNESDAY AND THEN AS LOW PRESSURE MOVES EAST OF THE REGION,
ARCTIC AIR WILL FOLLOW LATE WEDNESDAY WITH POSSIBLE NORTHWEST GALE
FORCE WINDS.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...SNOW ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR MEZ001>004.
     HEAVY SNOW WARNING UNTIL 5 PM EST THIS AFTERNOON FOR MEZ005-
     006-010-011-015>017-029>032.
MARINE...SMALL CRAFT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM EST THIS
     EVENING FOR ANZ052.
     SMALL CRAFT ADVISORY UNTIL 7 PM EST THIS EVENING FOR ANZ050-
     051.

&&

NEAR TERM...VJN
SHORT TERM...FOSTER
LONG TERM...FOSTER
AVIATION...VJN
MARINE...VJN/FOSTER
Hazardous weather outlook, Dec 31, 3:41 AM EST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
341 AM EST MON DEC 31 2007

MEZ001>004-011200-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-
341 AM EST MON DEC 31 2007

...SNOW ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LOW PRESSURE WILL TRACK THROUGH THE GULF OF MAINE TUESDAY NIGHT
PRODUCING ANOTHER ROUND OF SNOWFALL FOR THE REGION. AT THIS TIME,
SNOWFALL AMOUNTS APPEAR TO BE LESS THAN WARNING CRITERIA. ALSO,
STRONG NORTHWEST WINDS COMBINED WITH BELOW ZERO TEMPERATURES MAY
PRODUCE WIND CHILLS COLDER THAN 20 BELOW WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT SNOWFALL AMOUNTS BY CALLING THE SPOTTER
HOTLINE. ALL OTHERS PLEASE CALL IN REPORTS USING THE AUTOMATED
REPORTING SYSTEM BY CALLING TOLL FREE 877-633-6772.

MEZ005-006-010-011-015>017-029>032-011200-
NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-INTERIOR HANCOCK-
CENTRAL WASHINGTON-COASTAL HANCOCK-COASTAL WASHINGTON-
SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
341 AM EST MON DEC 31 2007

...HEAVY SNOW WARNING IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAVY SNOW WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LOW PRESSURE WILL TRACK THROUGH THE GULF OF MAINE TUESDAY NIGHT
PRODUCING ANOTHER ROUND OF SNOWFALL FOR THE REGION. AT THIS TIME,
SNOWFALL AMOUNTS COULD REACH WARNING CRITERIA AND A WINTER STORM
WATCH MAY BE NEEDED IN THE NEAR FUTURE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT SNOWFALL AMOUNTS BY CALLING THE SPOTTER
HOTLINE. ALL OTHERS PLEASE CALL IN REPORTS USING THE AUTOMATED
REPORTING SYSTEM BY CALLING TOLL FREE 877-633-6772.

ANZ050>052-011200-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
341 AM EST MON DEC 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AS LOW PRESSURE TRACKS ACROSS THE GULF OF MAINE TUESDAY NIGHT,
GALE FORCE WINDS ARE POSSIBLE IN ADVANCE OF THE LOW TUESDAY NIGHT
AND ON THE BACKSIDE OF THE LOW WEDNESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOSTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heavy snow. Local standard time, as filed.

Heavy Snow, Central Piscataquis

When
December 31, 5:00 AM EST to 3:00 PM EST
Where
Central Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 7 inches.

Heavy Snow, Central Penobscot

When
December 31, 5:00 AM EST to 3:00 PM EST
Where
Central Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 9 inches.

Heavy Snow, Central Washington

When
December 31, 5:00 AM EST to 3:00 PM EST
Where
Central Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 8 to 11 inches.

Heavy Snow, Southern Piscataquis

When
December 31, 5:00 AM EST to 3:00 PM EST
Where
Southern Piscataquis forecast zone
Reported by
Trained Spotter
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 7 inches.

Heavy Snow, Northern Washington

When
December 31, 5:00 AM EST to 3:00 PM EST
Where
Northern Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 8 to 11 inches.

Heavy Snow, Southern Penobscot

When
December 31, 5:00 AM EST to 3:00 PM EST
Where
Southern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 8 to 12 inches.

Heavy Snow, Interior Hancock

When
December 31, 5:00 AM EST to 3:00 PM EST
Where
Interior Hancock forecast zone
Reported by
Trained Spotter
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 7 to 10 inches.

Heavy Snow, Coastal Hancock

When
December 31, 5:00 AM EST to 3:00 PM EST
Where
Coastal Hancock forecast zone
Reported by
Trained Spotter
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 10 inches.

Heavy Snow, Coastal Washington

When
December 31, 5:00 AM EST to 3:00 PM EST
Where
Coastal Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 7 to 11 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2007Every state in 2007This day in weather historyWarnings in Maine, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 70593, 70594, 70595, 70596, 70597, 70598, 70599, 70600, 70601.